May 7, 2006
Hello-I have had aids since 1995-in the early 90's I started 5-10mg of dexadrine daily for concentration problems-Currently I am up 30 mg. I have read that valproic acid-has reversed cognitive deficits-I am resistant to azt-and wonder if I should push to try valproic acid with my Doc. I am scared that my mind is deteriorating-trials take forever-should I just stand by and watch my mental capacity slip away?Scared
Response from Dr. Daar
If you have not already, I would recommend that the most important thing you can do is make sure you have been evaluated by a good, and if possible HIV savvy neurologist. This evaluation along with possible formal neuropsychiatric testing might better define the underlying cause of your problem. In particularly you want to make sure that there are no specific explanations for your problem such as non HIV-related neurologic or psychiatric conditions, other medications you are taking or illicit substance use.
If it is ultimately thought that your condition may be related to HIV then the best strategy continues to be the optimization of antiretroviral therapy. If your viral load is already undetectable and symptoms persist it may be worth at least considering whether you are on drugs that are likely to achieve good levels in the brain. Although this remains an area of active research, such drugs probably include several reverse transcriptase inhibitors such as AZT, abacavir, stavudine, FTC or 3TC and nevirapine. In addition, select protease inhibitors may also be active in the brain, such as indinavir, lopinavir/ritonavir, and others such as amprenavir and possibly atazanavir.
I am not aware of the potential role of valproic acid in this situation but I would encourage you to bring this up with the neurologist when you undergo your evaluation. S/he may know more about this than I.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.